The Sudbury Public Health & Districts (Community Drug Strategy) has received reports of an increase in the number of drug poisonings (overdoses) and unexpected reactions from the use of substances in Sudbury and districts.
While we cannot confirm the substance(s) causing the overdoses, this situation serves as an important reminder to the community that street drugs may be cut or mixed with substances such as benzos (benzodiazepines), xylazine, fentanyl, or carfentanil. Frontline workers warn that more toxic substances than usual may be circulating locally and that multiple naloxone kits have been required to reduce overdoses.
An overdose occurs when a person uses a substance, and their body is unable to handle the effects. As a result, the brain is unable to control basic life functions. The person might pass out, stop breathing, or experience a seizure. Overdoses can be fatal and non-fatal.
Prevent overdoses to save lives:
- Avoid mixing drugs, including prescribed, over the counter, and illegal drugs.
- Avoid drinking alcohol while using other drugs.
- Use caution when switching substances: start with a lower dose than usual.
- If you have not used in a while, start with a lower dose. Your tolerance may be lower.
- When using substances, consider the following options:
- Avoid using drugs when you are alone.
- Drug checking is available at The Spot in Greater Sudbury (Réseau ACCESS Network), even if you are not using substances at the site. Carry multiple naloxone kits. Know how to use them.
- Call 911 if you suspect an overdose.
Opioid overdose symptoms include:
- fingernails and lips turn blue or purplish black
- skin turns bluish purple, grayish, or ashen, depending on skin tone
- dizziness and confusion
- the person can’t be woken up
- choking, gurgling, or snoring sounds
- slow, weak, or no breathing
- drowsiness or difficulty staying awake
Due to benzodiazepines (benzos) toxicity, an overdose may last for hours and look like:
- extreme sleepiness or passing out
- poor balance and movement control
- slurred speech
- blackouts and memory loss